Antibiotics May Increase Allergies, Asthma
Growth of Yeast in Digestive System May Be to Blame
WebMD News Archive
May 26, 2004 -- Why do so many people suffer from allergies and asthma? Possibly because they're taking too many antibiotics, new research shows.
The findings were presented today at the annual meeting of the American Society for Microbiology.
"Over the past four decades there has been an explosive increase in allergy and asthma in westernized countries, which correlates with widespread use of antibiotics ...," says researcher Mairi Noverr, with the University of Michigan in Ann Arbor, in a news release.
Antibiotics increase the growth of the yeast Candida albicans in the gut, Noverr explains. It is a common side effect of antibiotic use and previous studies show that this change in the gut could increase allergies.
In a mouse study, Noverr studied the effects that antibiotics and the subsequent yeast growth might have on respiratory allergies.
The mice were treated with antibiotics for five days to weaken the naturally occurring bacteria in the gut, which can lead to the overgrowth of candida yeast in humans. Then the mice's digestive systems were infected with the candida yeast. In order to determine if antibiotics and the yeast growth could lead to respiratory allergies, the nasal passages of the mice were then exposed to mold spores -- called aspergillus. Allergies to this mold are common in humans.
The mice developed an increased sensitivity in the respiratory system -- a possible prelude to allergies and asthma.
Mice that didn't get antibiotic treatment did not develop this sensitivity, reports Noverr.
"The studies presented here are the first direct demonstration that antibiotic therapy can promote the development of an allergic airway response," says Noverr. While his study is preliminary, it does show that the same process may be causing allergies and possibly asthma in humans, he explains.
SOURCE: News release, American Society for Microbiology annual meeting, New Orleans, May 23-27, 2004.